Mercy: Excellence. Every Day in Every Way.
  • Find Physicians
or   Contact Mercy
Health Questions

Drug-induced diarrhea

Definition

Drug-induced diarrhea is loose, watery stools caused by certain medications.

See also: Diarrhea

Alternative Names

Diarrhea associated with medications

Causes

Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.

Laxatives are meant to cause diarrhea.

  • They work either by drawing water into the gut or by causing the muscles of the intestines to contract.
  • However, taking too much of a laxative can cause diarrhea that is a problem.

Antacids that have magnesium in them may also cause diarrhea or make it worse.

Antibiotics also can produce diarrhea.

  • Normally, the gut is filled with many different bacteria. They keep each other in balance. Antibiotics destroy some of the bacteria in the gut. This allows other bacteria to grow too much.
  • In some cases, antibiotics can allow a type of bacteria called Clostridium difficile to grow too much. This can lead to severe, watery, and often bloody diarrhea called pseudomembranous colitis.

Many other drugs may cause diarrhea:

  • Chemotherapy medicines used to treat cancer
  • Drugs used to treat heartburn and stomach ulcers--omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), pantoprazole (Protonix), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
  • Medications that suppress the immune system (such as mycophenolate)
  • NSAIDs used to treat pain and arthritis, such as ibuprofen and naproxen

Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.

Prevention

To prevent diarrhea due to antibiotic use, talk to your doctor about taking supplements containing healthy bacteria (probiotics). Some of these products may reduce the risk of diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.

References

Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 15.


Review Date: 1/10/2011
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
1111 6th Avenue, Des Moines, Iowa 50314 (515) 247-3121
© Copyright 2011 Mercy Medical Center. All Rights Reserved